Hail, Mora
- When
- August 20, 2:20 PM MST
- Where
- Mora County, 0.69 mi N of Buena Vista
- Measured
- 0.88 in hail
- Reported by
- Post Office
- Coordinates
- 35.910, -105.250
A short wave trough, moving in weak northwest flow aloft, tapped rich surface moisture, causing scattered thunderstorms to develop. Large hail was reported in Torrance and Lincoln Counties with flash flooding in Lincoln County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A short wave trough, moving in weak northwest flow aloft, tapped rich surface moisture, causing scattered thunderstorms to develop. Large hail was reported in Torrance and Lincoln Counties with flash flooding in Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 20, 2:00 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT WED AUG 20 2008 .DISCUSSION... THERMAL TROUGH ALOFT FROM N CENTRAL THROUGH CENTRAL AND SW NM HELPING TO CREATE PRETTY HEALTHY MID LEVEL LAPSE RATES AND THAT PLUS STRONG HEATING AND STILL REASONABLY SUFFICIENT MOISTURE GENERATING SCATTERED SHOWERS AND STORMS MAINLY ACROSS THOSE AFOREMENTIONED AREAS. DYNAMICS ALOFT NOT TERRIBLY IMPRESSIVE...CERTAINLY NOT LIKE LAST SUN...BUT THE COMBO OF ALL OF THE ABOVE WILL BE ENOUGH TO PRODUCE A FEW HAILERS AND STRONG WIND PRODUCERS...THOUGH MOST WILL NOT REACH SEVERE STATUS. SOME STORMS AND SHOWERS TO LINGER INTO THE EVENING MAINLY CENTRAL AND S CENTRAL...SE AND E CENTRAL WITH ONLY ISOLATED ACTIVITY FOR A LITTLE WHILE AFTER MIDNIGHT. THE DOWNTURN IN STORM CHANCES AND COVERAGE STILL EXPECTED TO COMMENCE THU AND LINGER INTO FRI AND EVEN SAT...THOUGH SAT STILL BRINGS SOME POTENTIAL FOR A BACK DOOR FRONT INTO NE NM...BUT JURY STILL OUT SOMEWHAT AS TO HOW FAR S AND W THIS WILL PROGRESS LATER SAT INTO SUN. WILL STILL LEAN TO IT CLEARING MOST OF E NM AND POSSIBLY BRINGING SOME EASTERLIES THROUGH THE LOWER SPOTS IN THE CENTRAL MTN CHAIN. WHILE LOW LEVEL MOISTURE WILL INCREASE BEHIND THE SYSTEM THE CONTINUED INDICATION OF UPPER LEVEL HIGH PRESSURE BUILDING OVER THE STATE MAY NOT HELP THE CAUSE OF ADDITIONAL T STORM DEVELOPMENT. GFS IS SHOWING PRETTY GOOD OUTBREAK E HALF NM...BUT IT ALSO HAS HIGH CENTER A LITTLE FARTHER TO W. && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FAVOR THE CENTRAL TO SOUTHWESTERN MOUNTAINS...AND WILL PUSH TO THE SOUTH AND SOUTHEAST CREATING AREAS OF MVFR AND LOCALIZED IFR CONDITIONS. LOW CLOUDS ARE NOT EXPECTED TO BE AS WIDESPREAD ACROSS THE EASTERN HALF OF THE STATE TONIGHT...HOWEVER LOW MVFR TO IFR CEILINGS AND VISIBILITIES WILL FAVOR EASTERN SLOPES OF THE CENTRAL MOUNTAINS AND PATCHY AREAS OF THE EASTERN PLAINS AND INTO THE EARLY MORNING. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... LOWEST DEWPOINTS AND HUMIDITIES WILL CONTINUE TO BE IN THE NORTHWESTERN SECTIONS OF THE STATE TODAY...AND THIS DRIER AIR WILL SPREAD INTO CENTRAL AREAS THROUGH THE WEEK. IN ADDITION...TEMPERATURES WILL WARM SOME AS UPPER LEVEL HIGH BUILDS INTO NEW MEXICO AND THUNDERSTORM ACTIVITY DECREASES SUBSTANTIALLY. STORMS WILL REMAIN WIDELY SEPARATED AND ISOLATED OVER THE CENTRAL TO SOUTHWESTERN MOUNTAINS FOR THURSDAY AND INTO THE WEEKEND. A BACK DOOR COLD FRONT IS EXPECTED TO ENTER THE NE PLAINS SOMETIME ON SATURDAY...BUT FORECAST MODELS ARE STILL A LITTLE VAGUE AS TO THE STRENGTH AND TIMING OF THIS FEATURE. ADDITIONAL SHOWERS AND STORMS COULD FOCUS ON THIS BOUNDARY IN THE NE PLAINS...AND COULD CARRY ON INTO NEXT WEEK. 52 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 56 93 58 94 / 10 5 0 5 GALLUP.......................... 51 88 50 89 / 10 5 0 5 GRANTS.......................... 50 90 51 90 / 10 5 5 5 GLENWOOD........................ 57 93 56 94 / 20 5 10 10 CHAMA........................... 43 82 44 85 / 10 5 0 5 LOS ALAMOS...................... 50 87 52 88 / 10 5 5 5 RED RIVER....................... 39 78 39 81 / 20 10 5 10 TAOS............................ 47 88 47 89 / 10 10 5 5 SANTA FE........................ 52 88 57 89 / 20 10 5 5 SANTA FE AIRPORT................ 53 89 55 91 / 20 5 5 5 ESPANOLA........................ 51 92 52 93 / 10 5 5 5 ALBUQUERQUE HEIGHTS............. 64 91 66 94 / 10 5 5 5 ALBUQUERQUE VALLEY.............. 59 92 62 94 / 10 5 5 5 ALBUQUERQUE FOOTHILLS........... 60 88 62 94 / 10 5 5 5 ALBUQUERQUE WEST MESA........... 62 92 64 99 / 10 5 5 5 SOCORRO......................... 60 91 61 90 / 30 5 10 5 SANDIA PARK/CEDAR CREST......... 49 80 54 83 / 20 5 5 5 MORIARTY/ESTANCIA............... 52 88 53 91 / 30 10 5 5 CARRIZOZO....................... 57 93 58 93 / 30 10 10 5 RUIDOSO......................... 52 82 52 83 / 30 10 10 10 RATON........................... 50 88 48 90 / 30 10 5 5 LAS VEGAS....................... 51 86 52 87 / 30 10 5 5 ROY............................. 55 86 58 88 / 30 5 5 5 CLAYTON......................... 58 89 61 93 / 20 5 5 5 SANTA ROSA...................... 57 93 58 97 / 30 5 5 5 TUCUMCARI....................... 62 95 64 98 / 20 5 5 5 FORT SUMNER..................... 62 94 63 96 / 30 5 5 5 CLOVIS.......................... 62 93 64 97 / 20 5 5 5 PORTALES........................ 62 91 65 97 / 20 10 5 5 ROSWELL......................... 65 97 66 100 / 20 10 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43/52
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 527 AM MDT WED AUG 20 2008 NMZ001>021-026-211200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 527 AM MDT WED AUG 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... THUNDERSTORMS COULD PRODUCE HEAVY RAIN. THE STORMS SLOW MOVEMENT COULD ALSO CONTRIBUTE TO MINOR FLOODING ALONG SMALL STREAMS AND CREEKS AND PONDING OF WATER ON STREETS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1228 PM MDT WED AUG 20 2008 NMZ002-003-201915- NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY- 1228 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHERN JEMEZ MOUNTAINS... AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES WEST OF COCHITI LAKE. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE AREAS JUST TO THE EAST AND SOUTHEAST OF COCHITI LAKE WHICH INCLUDES THE FOOTHILLS OF THE JEMEZ MOUNTAINS. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 107 PM MDT WED AUG 20 2008 NMZ014-015-201930- LOWER RIO GRANDE VALLEY-SOUTHWEST MOUNTAINS/UPPER GILA REGION- 107 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER CENTRAL SOCORRO COUNTY... AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR MAGDALENA. MOVEMENT WAS SOUTH AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL AREAS SOUTH AND SOUTHEAST OF MAGDALENA. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 PM MDT WED AUG 20 2008 NMZ004-005-011-202130- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS- 301 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER MORA COUNTY... AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER BETWEEN MORA ANDR LA CUEVA. MOVEMENT WAS SOUTH AT 8 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUENA VISTA...CANON... GOLONDRINAS...LEDOUX...LUCEROS AND RAINSVILLE. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 319 PM MDT WED AUG 20 2008 NMZ008-009-015-202200- LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL MOUNTAINS- 319 PM MDT WED AUG 20 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST VALENCIA AND NORTH CENTRAL SOCORRO COUNTIES... AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES WEST OF BELEN. MOVEMENT WAS SOUTHEAST AT 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL SOCORRO COUNTY BETWEEN THE COUNTY LINE AND BERNARDO AND VEGUITA. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION. 50
The Albuquerque radar (KABX), 166 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
4 hail, 2 flash flood. Local standard time, as filed.
Flash flooding occurred along Bonito Canyon and other small drainages southeast of Corona.
Flash flooding occurred near Ancho. A fence near a home was taken down by the flowing water. Rainfall was measured at 2.76 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118360, 118408, 118410, 118412, 118409, 118414.